My Hiatus from my MS Medication - The Pros and Cons
Why I did it, and how it affected me...
At first I thought I deserved a break from using it. After all, it had been longer than a year (thankfully) since having a bad exacerbation. But most importantly (at the time that I began the hiatus ) was that I was tired of my injection sites looking as they had been. Many of you know, the puffy and bruised looking, tender, or hardened skin reaction that can often be found from those doing sub-cutaneous injections.
How often do you, my ms peers, hear or read or know first hand of these skin reactions?
How often do you hear from a peer, who (like me) is now admitting of the temporary halt of his or her medication?
How often do you read or see this admittance in writing?
I do hope that at least some of you, will reply to this story by leaving your comments for me and others to read...
I know that my doctor will not be happy to hear that I stopped taking my medication when I did. He might be hearing of it first-hand, as I know that he reads my e-Newsletters and might even now be reading what I post to this blog.
I know that my own family will not be happy to read what I did. My wife has known since the beginning and has been on my a-- about it...
Okay, aside from the skin reaction ( which really isn't a big deal), I was often depressed. Yes, of course I know that this too is an MS Symptom but it can become worse from the interferon too. And aside from the skin reactions and the depression, I was getting severe skeletal pains. Yes this too, could be just the MS "or" it also could be from the interferon.
I don't know if you realize, but these medications have side effects.. Sometimes, very serious and consequential side effects. Of course I easily gelled past the initial side effects of using an interferon. You know, the flu-like symptoms.. That was a breeze and that was many years ago. After all, I had been using this medication since April 2002.
Well let's get down to what happened. Somewhere near to mid February (2008) I decided (foolishly) to stop taking my injection. It was only supposed to be for a week or two. Well, after two weeks, I was feeling GREAT. Yes, I mean REALLY GREAT.. No depression, no body aches, and the bruising on my belly and legs began dissipating. I asked myself, "Self, maybe you don't need to go back onto the medication so soon, You've been feeling great".
My energy actually increased. I am sure the cooler temperatures, here in South Florida, helped this to occur. Cooler temps causing less fatigue. But in either case, I was feeling good. So, two weeks stretched to three and then three stretched to four, without taking my MS Medication.
I didn't even need to take Tylenol as much as I had been taking. No pain, no tingling, no headaches, and best of all NO depression.. when someone asked how I was doing, I noticed how often I responded that I FEEL GREAT, or Fabulous or other similar words.
I was able to think clearly and positively. I was getting so many things accomplished that I was not able to do prior to the middle of February. I even began playing golf again and got in I think 5 games during those weeks. Okay so yes, I played crappy, but I PLAYED and it felt good to be able to get on the golf course and do what I so often used to do. Play Golf. Of course those that I play with, knew how I once played and no why I now play, well just just say, not so good. But again - I was able to ride in the cart, get to my ball and swing..... I was able to walk up to the greens and 2-putt ( for those that understand this)..
Then week five came along and BLAM... !!!!!!! It first began as that annoying buzzing feeling, like being connected to a wall outlet from the top of my neck down to my feet.. Okay, I thought, I can live with this... Then within days, I began forgetting things again. Like getting lathered-up in the shower and leaving the stall before rinsing.. Or getting dressed while also putting toothpaste on the toothbrush but forgetting to put it into my mouth. Or putting my sneakers on without my socks.. I never did that before, why now......
Then just a couple of days later (week six), BLAM AGAIN!!! Something major now has returned. My Vertigo. Sure I had had problems with vertigo on and off over the years but not to the degree that this was.. This was how I used to get it 5 and 6 years ago. Where the inside of my head felt like a wet towel that was being wrung-out, swishing side to side and then the whole world began to spin.. I was driving when this first happened, just a couple of weeks ago but fortunately ( I have no clue how), but was able to pull off into the shoulder and wait for the effects to subside. Then drove 40 MPH on a 65MPH highway to get home.. Ooh that was weird, I thought. The while returning home just a couple of days later with my wife next to me int he car, I swerved to get onto the swale alongside a side road near to my home. She asked what the problem was and I had to tell her what happened just a few nights previously, and then that it was happening again at that instant.
This time though, not only did I feel like I was being pulled inside out and left to right, but the lines on the roadway began to criss-cross over each other.
The very next day, in the morning, I was in the backyard with my dogs and the world started spinning. As in years past, I had to fall to the ground and grab the grass to hold on for a space flight.. In the past it happened in my home, in restaurants and other places when I had to fall to the floor and just try to HOLD onto the floor, the carpeting, whatever!!!! Just trying to remain in one position. When it's happened in the past, I had to be covered in ice, to cool my body and kill whatever inflammation ... Take some pills and try relax.. That was the only way to get out of it......
In addition to what I just mentioned, quickly returning to me were symptoms that had happened to me in the past, just never all at once: Slurring, blurriness, double vision, foot drop (tripping over my own feet),the forgetfulness, inability to concentrate or make decisions, the headaches have resumed full blast and the pain on the right side of my body. Leg Pains so severe I could barely walk... And I developed a fear of getting behind the wheel of my car, not wanting to drive too far, or on roadways that are high speed.And most scary, is not knowing where I am, when driving only across town, or as I am heading-out of my own neighborhood... Quite obviously I began relapsing (exacerbating).. Of course like I mentioned above, my doctor has not known until maybe now, what I did to myself. He probably would have wanted me to immediately resume my medication, which I obviously already re-began ( last night having had my third injection since re-commencement ) and maybe take steroids which I surely do not want to do after working my tail-off on losing (thus far) 30 Lbs since last August.
So for the last few days,I have stayed close to home, have rested much and am trying to get myself back to where I was (medicinally), prior to mid-February.
Lesson learned: the side effects of the medication are far less damaging than whatever damage I just inflicted upon myself. The Medication's side effects are far less destructive than what this disease (MS) can do to us.
Bottom Line: Never again will I do, what I just did, no matter how good it might feel for the short interruption of taking my medication.
I wrote this so that you can have advanced warning of the danger to stopping your medication. If you are experiencing problems with your medication, immediately speak with your doctor or MS nurse.
Now that you have read about My Hiatus from my MS Medication, you will know that the CON'S (Negatives) of stopping, were far more detrimental (damaging) that the short lived Pro's (benefits). I now look forward to my next injection.
Please leave your comments at will !!!!!
Stuart p.s. - Remember that the meds do not halt the disease. They only thwart further progression. By not taking the medication, it's obvious that the decline only continues. Therefore you (and I ) must not allow the M on S ter to have it's way.
My mum has MS, she has had it for 12 years.. she was on the medication (injections) for 1 or 2 yrs but then stopped as she hated the pain and swelling from the injections.
sometimes i really worry about her as i can she she is in pain, she is a very strong woman and tries her best to hide it.. she has attacks all the time.. tingling feeling, she cant feel half her body, i see her limping around the house as she first wakes up, puffy eyes, always forgetting things, she also blacks outs and her vision is bad.. she loves to go walking and im scared for her, its now nearly summer time and i dont think the heat is good for her...
how do i get these injections for her? do you think it would be ok for her to get back on them as its been years since she last used them..
Well, my MS has been stable for about 10 years and my neuro just told me I could stop taking Copoxone. I'm feeling a little weird and apprehensive about stopping the meds. She says that folks that have had MS for over 20 years will likely stay at the state they ended up in at that 20 year mark and shouldn't deteriorate without the meds. I'm going to try it out but I'd like a 2nd opinion. My last neuro was not good about getting back to me so I don't feel like I can ask her. I'll try but if she doesn't get back to me I'll just wing this experiment. Has anyone else heard of this? or been told it's okay to go off the meds? I'm wondering if it's just the dr saving $ for the ins co to get a bonus at the end of the yr. After all, that's a savings of $22K per year.